Israel Journal of Mathematics

, Volume 230, Issue 2, pp 527–561 | Cite as

Differential fields and geodesic flows II: Geodesic flows of pseudo-Riemannian algebraic varieties

  • Rémi JaouiEmail author


We define the notion of a smooth pseudo-Riemannian algebraic variety (X, g) over a field k of characteristic 0, which is an algebraic analogue of the notion of Riemannian manifold and we study, from a model-theoretic perspective, the algebraic differential equation describing the geodesics on (X, g).

When k is the field of real numbers, we prove that if the real points of X are Zariski-dense in X and if the real analytification of (X, g) is a compact Riemannian manifold with negative curvature, then the algebraic differential equation describing the geodesics on (X, g) is absolutely irreducible and its generic type is orthogonal to the constants.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AG01]
    V. I. Arnol’d and A. B. Givental’, Symplectic geometry, in Dynamical Systems. IV, Encyclopaedia of Mathematical Sciences, Vol. 4, Springer, Berlin, 2001, pp. 1–138.Google Scholar
  2. [Ano67]
    D. V. Anosov, Geodesic flows on closed riemannian manifolds of negative curvature, Trudy Matematicheskogo Instituta imeni V. A. Steklova 90 (1967).Google Scholar
  3. [Arn06]
    V. I. Arnold, Ordinary Differential Equations, Universitext, Springer-Verlag, Berlin, 2006.Google Scholar
  4. [BCR87]
    J. Bochnak, M. Coste and M.-F. Roy, Géométrie algébrique réelle, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 12, Springer-Verlag, Berlin, 1987.Google Scholar
  5. [Cou04]
    Y. Coudene, Topological dynamics and local product structure, Journal of the London Mathematical Society 69 (2004), 441–456.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [Dal99]
    F. Dal’bo, Remarques sur le spectre des longueurs d’une surface et comptages, Boletim da Sociedade Brasileira de Matemática 30 (1999), 199–221.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [Ebe73]
    P. Eberlein, When is a geodesic flow of Anosov type, II, Journal of Differential Geometry 8 (1973), 437–463, 565–577.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [Gla03]
    E. Glasner, Ergodic Theory via Joinings, Mathematical Surveys and Monographs, Vol. 101, American Mathematical Society, Providence, RI, 2003.Google Scholar
  9. [Gro86]
    M. Gromov, Partial Differential Relations, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 9, Springer-Verlag, Berlin, 1986.Google Scholar
  10. [Had98]
    J. Hadamard, Les surfaces à courbures opposés et leurs lignes géodésiques, Journal de Mathématiques Pures et Appliquées 4 (1898), 27–74.zbMATHGoogle Scholar
  11. [Has02]
    B. Hasselblatt, Hyperbolic dynamical systems, in Handbook of Dynamical Systems, Vol. 1A, North-Holland, Amsterdam, 2002, pp. 239–319.Google Scholar
  12. [Hed39]
    G. A. Hedlund, The dynamics of geodesic flows, Bulletin of the American Mathematical Society 45 (1939), 241–260.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [Jao16]
    R. Jaoui, Corps différentiels et Flots géodésiques I: Orthogonalité aux constantes pour les équations différentielles autonomes, arXiv: 1612.06222v2.Google Scholar
  14. [Jao18]
    R. Jaoui, Rational factors of D-varieties of dimension 3 with real anosov flow, arXiv:1803.08811.Google Scholar
  15. [Lee97]
    J. M. Lee, Riemannian Manifolds: An Introduction to Curvature, Graduate Texts in Mathematics, Vol. 176, Springer-Verlag, New York, 1997.Google Scholar
  16. [Mil63]
    J. Milnor, Morse Theory, Annals of Mathematics Studies, Vol. 51. Princeton University Press, Princeton, NJ, 1963.Google Scholar
  17. [Nas54]
    J. Nash, C1 isometric imbeddings, Annals of Mathematics 60 (1954), 383–396.CrossRefGoogle Scholar
  18. [Nas56]
    J. Nash, The imbedding problem for Riemannian manifolds, Annals of Mathematics 63 (1956), 20–63.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [Pan91]
    P. Pansu, Le flot géodésique des variétés riemanniennes à courbure negative, Astérisque 201–203 (1991), 269–298.Google Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Département de MathématiquesUniversité Paris-SudOrsayFrance

Personalised recommendations